Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 5, NWS Blacksburg, VA

November 16, 2006Yadkin County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Nov 16, 2006, 12:06 AM EST for Yadkin County, North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 16, 2006, 12:06 AM EST (05:06 UTC)
Expired
Nov 16, 2006, 12:30 AM EST
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 12:30 AM ESTTSTM WND DMG8 W Yadkinville, NCTREES DOWN ON HWY 21N NEAR LONGTOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KRNK 160507
TORRNK
NCC197-160530-
/O.NEW.KRNK.TO.W.0005.061116T0506Z-061116T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 AM EST THU NOV 16 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 1230 AM EST

* AT 1205 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BUCK
  SHOALS...OR ABOUT 9 MILES SOUTHWEST OF YADKINVILLE...MOVING NORTH
  AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUCK SHOALS...
  BROOKS CROSSROADS...
  ARLINGTON...
  BOONVILLE...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGE ACROSS NORTHERN IREDELL 
COUNTY.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING FOR YADKIN 
COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3604 8088 3603 8063 3626 8057 3623 8085

$$

LAWRENCE
3 follow-up statements
000 
WWUS51 KRNK 160514
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1214 AM EST THU NOV 16 2006

NCC197-160530-
/O.CON.KRNK.TO.W.0005.000000T0000Z-061116T0530Z/
YADKIN NC-
1214 AM EST THU NOV 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM EST FOR WESTERN
YADKIN COUNTY...

AT 1209 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BROOKS
CROSSROADS...OR ABOUT 8 MILES WEST OF YADKINVILLE...MOVING NORTH AT
55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARLINGTON...JONESVILLE...NEBO AND BOONVILLE

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
STRONG WINDS IN EXCESS OF 60 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3604 8088 3603 8063 3626 8057 3623 8085

$$

LAWRENCE
000 
WWUS51 KRNK 160519
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1218 AM EST THU NOV 16 2006

NCC197-160530-
/O.CON.KRNK.TO.W.0005.000000T0000Z-061116T0530Z/
YADKIN NC-
1218 AM EST THU NOV 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM EST FOR YADKIN 
COUNTY...

AT 1214 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THE INITIAL AREA OF STRONG ROTATION APPEARS TO HAVE 
WEAKENED ACROSS NORTHERN YADKIN COUNTY...BUT DOPPLER RADAR INDICATES 
ANOTHER STRONG AREA OF ROTATION DEVELOPING NEAR SHACKTOWN...OR ABOUT 
2 MILES EAST OF YADKINVILLE...MOVING NORTH AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEBO...
BOONVILLE AND EAST BEND

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3605 8074 3606 8052 3624 8049 3624 8078

$$

LAWRENCE
000 
WWUS51 KRNK 160529
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 AM EST THU NOV 16 2006

NCC197-160539-
/O.EXP.KRNK.TO.W.0005.000000T0000Z-061116T0530Z/
YADKIN NC-
1229 AM EST THU NOV 16 2006

...THE TORNADO WARNING FOR YADKIN COUNTY EXPIRES AT 1230 AM EST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF YADKIN COUNTY 
AND NO LONGER POSES A THREAT.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 
6 6...2 1 5...4 3 2 4 WITH ANY STORM REPORTS.

LAT...LON 3605 8074 3606 8052 3624 8049 3624 8078

$$

LAWRENCE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Nov 15, 10:42 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 15, 10:42 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EST WED NOV 15 2006

.UPDATE...
HAVING TO MAKE MORE ADJUSTMENTS TO TEMPS OVERNIGHT AS APPEARS LITTLE
COOLING WILL OCCUR EVEN AS RAIN MOVES IN...AND WARM FRONT ON OUR
SOUTHEAST DOORSTEP LOOKS LIKE IT WILL BRING MID 60S TO THE PIEDMONT
BY MORNING.

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EST THURSDAY FOR VAZ010>017-032.

     WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR VAZ010>017.

     HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR VAZ007-009.

NC...FLASH FLOOD WATCH UNTIL 6 AM EST THURSDAY FOR NCZ001>003-
     018>020.

     WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR NCZ001-002-018.

WV...WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR WVZ043>045.

     HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR WVZ042.

&&

UPDATE...JS
Hazardous weather outlook, Nov 15, 10:11 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 PM EST WED NOV 15 2006

NCZ001>003-018>020-VAZ010>017-032-170315-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
1011 PM EST WED NOV 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT. SHOWERS TONIGHT ARE
EXPECTED TO BE HEAVY AT TIMES...AND MAY BRING RAINFALL RATES OF 1
TO 2 INCHES AN HOUR FOR A PERIOD. RAINFALL TOTALS OF 1.5 TO 3
INCHES ARE LIKELY...ESPECIALLY ALONG AND NEAR THE BLUE RIDGE. IN
ADDITION A WIND ADVISORY IS IN EFFECT FOR SOUTHEAST WINDS WHICH
MAY GUST AS HIGH AS 50 MPH TONIGHT ACROSS THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

VAZ007-009-WVZ042-170315-
TAZEWELL-SMYTH-MERCER-
1011 PM EST WED NOV 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT. SOUTH-SOUTHEAST
WINDS AHEAD OF A SLOW MOVING COLD FRONT MAY GUST AS HIGH AS 60 MPH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

WVZ043>045-170315-
SUMMERS-MONROE-GREENBRIER-
1011 PM EST WED NOV 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT FOR LATE THIS AFTERNOON THROUGH EARLY
THURSDAY MORNING FOR WIND SOUTHEAST WIND GUSTS TO 50 MPH ALONG THE
HIGHER RIDGES. SHOWERS MAY BECOME HEAVY LATE TONIGHT AS A COLD
FRONT MOVES SLOWLY THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS ALONG A SLOW MOVING COLD FRONT MAY CONTINUE TO BE HEAVY
THURSDAY MORNING. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
EXPECTED AT THIS TIME. THIS MAY BE ENOUGH TO CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-170315-
STOKES-ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1011 PM EST WED NOV 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

SHOWERS MAY BECOME HEAVY LATE TONIGHT AS A COLD FRONT MOVES SLOWLY
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS ALONG A SLOW MOVING COLD FRONT MAY CONTINUE TO BE HEAVY
THURSDAY MORNING. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Nov 15, 11:59 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 PM EST WED NOV 15 2006

NCZ002-003-019-020-VAZ011-013>017-032-WVZ044-160600-
YADKIN NC-WILKES NC-SURRY NC-ALLEGHANY NC-GRAYSON VA-PATRICK VA-
FLOYD VA-MONTGOMERY VA-GILES VA-MONROE WV-CARROLL VA-PULASKI VA-
1159 PM EST WED NOV 15 2006

AT 1157 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM
EASTERN WILKES AND YADKIN COUNTIES...NORTHWARD INTO ALLEGHANY AND
SURRY COUNTIES IN NORTHWEST NORTH CAROLINA...AND NORTHWARD INTO THE
VIRGINIA BORDER COUNTIES INCLUDING THE NEW RIVER VALLEY. THIS LINE
IS MOVING SLOWLY EASTWARD...AND PRODUCING VERY HEAVY RAINFALL.
RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH THIS LINE AS
IT MOVES THROUGH.

FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE FROM THIS HEAVY
RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 12:02 AM ESTSevere Thunderstorm WarningRNKYadkin43 min
Nov 16, 12:23 AM ESTSevere Thunderstorm WarningRNKSurry26 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.